Georgia, 2024

Flash Flood in Georgia, July 22, 2024

July 22, 2024 · NWS CHS · 1 event in 1 county or zone

A cluster of thunderstorms developed along the sea breeze in the afternoon and remained nearly stationary across Chatham County. This cluster of thunderstorms produced extremely heavy rainfall across portions of Chatham County, with the heaviest rain occurring in the Savannah area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A cluster of thunderstorms developed along the sea breeze in the afternoon and remained nearly stationary across Chatham County. This cluster of thunderstorms produced extremely heavy rainfall across portions of Chatham County, with the heaviest rain occurring in the Savannah area. Approximately 3 to 5 inches of rain was measured at several automated rain gauge sites, with most of the rain falling in a 1 to 2 hour period of time. Numerous roads were flooded and closed in Savannah due to the heavy rain. One flash flood event occurred as well, with water entering the first floor of an apartment building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 22, 2:40 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 22, 2:40 PM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
340 PM EDT Mon Jul 22 2024

.SYNOPSIS...
High pressure will persist across the Atlantic while weak low
pressure lingers across the southeast. A weak front may drop
into the area on Saturday, then dissipate.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Afternoon SPC mesoanalysis shows 1500-2500 J/Kg MLCAPE across
the region and just a touch of stronger mid level flow/0-6 KM,
strongest through the Midlands. Visible satellite imagery shows
a decent amount of agitated Cu along an axis from Berkeley
County down through the coastal Georgia region and some
convection has managed to pop, although coverage and updraft
intensity is struggling as temperatures are hovering around a
convective temp near 90F.

Rest of this afternoon into early evening: Water vapor imagery
shows what appears to be a mid level short wave pressing into
western Georgia that might increase shower/storm coverage over
the next few hours. That said, recent CAM guidance solutions
keep showers/ storm at a minimum into the evening. Had
scattered-numerous pops going for the afternoon but plan on
trimming that back some.

Tonight: Convection will diminish through the evening. We may
again see showers and/or storms in the coastal waters brushing
parts of Charleston County, Colleton, and Berkeley County
overnight. Temperatures will dip back into the 70s for lows.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
The pattern will remain relatively unchanged Tuesday through
Thursday. The local area will remain on the western periphery of
the upper ridge, with the brunt of the shortwave energy
remaining west of the area or only moving through far inland
zones. At the surface, a large Bermuda high will prevail. The
airmass will remain quite moist with PWs well above 2". Weak
mid-level lapse rates will limit the severe thunderstorm
potential, though we can never rule out an isolated severe storm
given the ample instability. Scattered to numerous showers and
thunderstorms expected each day, particularly in the afternoon
and early evening. However, we could see showers or storms
popping up just about any time given the high theta-e airmass.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The upper ridge will retrograde from the western Atlantic Friday
to the Arklatex region on Sunday. Over the weekend, shortwave
energy may drop into southern SC and a weak cold front could
sink south into the area. The front would likely dissipate
fairly quickly if it even makes it as far south as our forecast
area. A relatively active convective pattern will likely
continue through the weekend. Temps look like they will be near
normal.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
KCHS/KJZI/KSAV: Showers are starting to fire off around all
three terminal sites as of 1730Z and VCSH will be included in
the 18Z forecasts for the afternoon. Appears highest chances for
TSRA will be at KCHS and KSAV over the next few hours based on
radar and satellite trends and TEMPO groups have been included
for those terminals for the afternoon hours.

Showers/storms will again diminish through the evening hours.
Some showers/storms are possible along the coast overnight into
Tuesday morning and VCSH will be included at the KJZI forecast.

Extended Aviation Outlook: Periodic showers and thunderstorms
could lead to occasional flight restrictions through Saturday.

&&

.MARINE...
Tonight: The synoptic pattern is unchanged from recent days,
with an inland trough and the typical sub-tropical high
stretching into the immediate waters. What is a little different
would be a slightly stronger sea breeze in the afternoon that
coincides with a bit of a packed gradient. This will allow for
winds as high as 15 or 20 kt, as they back around to the S.
Nocturnal mixing will allow for similar wind speeds tonight as
they veer a little through the night. Seas on average will be
2-4 feet. The best chance for any strong t-storms is this
morning on the South Carolina waters.

Tuesday through Saturday: Typical summertime pattern expected as
Bermuda high pressure prevails. Winds generally SSW 10-15 kt,
seas 2-4 ft. The strongest winds will be along the coast each
afternoon as the sea breeze develops.

Rip Currents: 2 ft swells every 9 seconds likely to continue
into Tuesday along with onshore winds and higher than normal
tides. This results in a Moderate risk of rip currents at all
beaches through Tuesday.

&&

.TIDES/COASTAL FLOODING...
Tides are running slightly above astronomical levels, but with
some strong southerly winds this afternoon and evening, those
departures are expected to increase. This will push tides up
close to 7.0 feet MLLW in Charleston Harbor with the high tide
close to 10 pm.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&
Hazardous weather outlook, Jul 22, 2:44 PM EST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
344 PM EDT Mon Jul 22 2024

SCZ049-050-231945-
Coastal Colleton-Charleston-
344 PM EDT Mon Jul 22 2024

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH TUESDAY
EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

Coastal Flooding: Tides could be high enough to produce very shallow
coastal flooding late this evening. A Coastal Flood Advisory might
be required.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ048-051-231945-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Jasper-
344 PM EDT Mon Jul 22 2024

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH TUESDAY
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-231945-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
344 PM EDT Mon Jul 22 2024

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Jul 22, 11:46 AM EST, 5 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
1246 PM EDT Mon Jul 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     Rip Currents     Tybee Island            32.00N  80.84W
07/22/2024                   Chatham            GA   Lifeguard

            Four weak rip currents were reported at: 9th, 16th,
            17th and just north of the south jetty. No rip current
            rescues were reported.

&&

Event Number CHS2400713

rfm
Special weather statement, Jul 22, 2:51 PM EST, 2 hours before
Special Weather Statement
National Weather Service Charleston SC
351 PM EDT Mon Jul 22 2024

SCZ047-048-051-222015-
Coastal Jasper SC-Inland Jasper SC-Beaufort SC-
351 PM EDT Mon Jul 22 2024

...A STRONG THUNDERSTORM WILL IMPACT BEAUFORT AND JASPER COUNTIES
UNTIL 415 PM EDT...

At 351 PM EDT, Doppler radar was tracking a strong thunderstorm over
Switzerland, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  Hilton Head Island, Bluffton, Ridgeland, Bellinger Hill Area,
  Hutchinson Island, Jasper, Hardeeville, Sun City, Pritchardville
  and Rose Hill.

This includes I-95 in South Carolina between mile markers 2 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3217 8111 3218 8112 3220 8111 3221 8114
      3226 8115 3229 8112 3233 8114 3234 8113
      3235 8114 3234 8116 3236 8117 3250 8120
      3260 8087 3226 8074 3204 8093 3210 8100
      3208 8104 3212 8112 3215 8111 3217 8113
TIME...MOT...LOC 1951Z 194DEG 17KT 3239 8103

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

NED
Local storm report, Jul 22, 4:17 PM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
517 PM EDT Mon Jul 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Flood            Savannah                32.05N  81.08W
07/22/2024                   Chatham            GA   911 Call Center

            Emergency responders and traffic maps are reporting
            several flooded roadways across the Savannah metro area
            due to heavy rainfall. Several vehicles are flooded.

&&

Event Number CHS2400714
Local storm report, Jul 22, 4:32 PM EST, 19 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Charleston SC
532 PM EDT Mon Jul 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Flood            Savannah                32.05N  81.08W
07/22/2024                   Chatham            GA   911 Call Center

            Emergency responders and traffic maps are reporting
            several flooded roadways across the Savannah metro area
            due to heavy rainfall. Several vehicles are flooded.
            Streets currently include East Lathrop Avenue/Augusta
            Avenue, East Henry Street/East Broad Street, Abercorn
            Street/East Park Avenue, Drayton/Abercorn, East
            Victory/Reynolds, East 65th Street/Paulsen Street,
            Habersham Street/East 37th Streetm East Gwinnett
            Street/Atlantic Avenue, and more expected.

&&

Corrected remarks

Event Number CHS2400714
Local storm report, Jul 22, 4:38 PM EST, 13 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Charleston SC
538 PM EDT Mon Jul 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Flood            Savannah                32.05N  81.08W
07/22/2024                   Chatham            GA   911 Call Center

            Emergency responders and traffic maps are reporting
            several flooded roadways across the Savannah metro area
            due to heavy rainfall. Several vehicles are flooded.
            Streets currently include East Lathrop Avenue/Augusta
            Avenue, East Henry Street/East Broad Street, Abercorn
            Street/East Park Avenue, Drayton/Abercorn, East
            Victory/Reynolds, East 65th Street/Paulsen Street,
            Habersham Street/East 37th Street, East Gwinnett
            Street/Atlantic Avenue, Barnard Street/West Taylor
            Street, Hopkins Street, Scarboro

&&

Corrected remarks

Event Number CHS2400714
Local storm report, Jul 22, 4:41 PM EST, 10 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Charleston SC
541 PM EDT Mon Jul 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Flood            Savannah                32.05N  81.08W
07/22/2024                   Chatham            GA   911 Call Center

            Emergency responders and traffic maps are reporting
            several flooded roadways across the Savannah metro area
            due to heavy rainfall. Several vehicles are flooded.
            Streets currently include East Lathrop Avenue/Augusta
            Avenue, East Henry Street/East Broad Street, Abercorn
            Street/East Park Avenue, Drayton/Abercorn, East
            Victory/Reynolds, East 65th Street/Paulsen Street,
            Habersham Street/East 37th Street, East Gwinnett
            Street/Atlantic Avenue, Barnard Street/West Taylor
            Street, Hopkins Street and more.

&&

Corrected remarks

Event Number CHS2400714

The radar

The Charleston,SC radar (KCLX), 64 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Chatham

When
July 22, 4:51 PM EST to 6:21 PM EST
Where
Chatham County, 1.13 mi ENE of Central Jct to 1.39 mi ENE of Central Jct
Cause
Heavy Rain
Property damage
$15,000
Reported by
Public
Coordinates
32.086, -81.102

Video was received showing water entering the first floor of an apartment complex in the 600 block of West Bay Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202086.